Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 150, NWS Tallahassee, FL

June 20, 2014Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 20, 2014, 4:59 PM CDT for Walton County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 4:59 PM CDT (21:59 UTC)
Expired
Jun 20, 2014, 5:45 PM CDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 52 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS52 KTAE 202159
SVRTAE
FLC131-202245-
/O.NEW.KTAE.SV.W.0150.140620T2159Z-140620T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 PM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 545 PM CDT

* AT 457 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NATURAL
  BRIDGE...OR NEAR HOWELLS...AND MOVING SOUTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAKEWOOD...PAXTON...CANEY CREEK...CLEAR SPRINGS...FLOWERSVILLE...
  GORDON...LIBERTY AND NEW HARMONY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3100 8639 3100 8620 3099 8619 3089 8621
      3088 8620 3087 8621 3083 8621 3080 8622
      3091 8640 3099 8640
TIME...MOT...LOC 2200Z 037DEG 15KT 3105 8623

$$

18-WOOL
1 follow-up statement
576 
WWUS52 KTAE 202219
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM CDT FRI JUN 20 2014

FLC131-202229-
/O.CAN.KTAE.SV.W.0150.000000T0000Z-140620T2245Z/
WALTON FL-
519 PM CDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALTON COUNTY IS
CANCELLED...

LAT...LON 3100 8639 3100 8620 3099 8619 3089 8621
      3088 8620 3087 8621 3083 8621 3080 8622
      3091 8640 3099 8640
TIME...MOT...LOC 2219Z 037DEG 15KT 3099 8629

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:26 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 1:26 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM EDT Fri Jun 20 2014

.Near Term [Through Tonight]...
With little in the way of synoptic scale systems to discuss
locally other than the typical summertime ridging, isolated to
scattered areas of seasonal summertime convection will diminish
rapidly this evening. Mostly clear to partly cloudy skies are
expected overnight with seasonably muggy low temperatures.

.Short Term [Tonight Through Sunday]...
Upper ridge will continue to influence the weather across the
region through Saturday, before weakening on Sunday. Other than a
weak surface trough across south-central Georgia on Saturday,
there will be little in the way of synoptic forcing, with the
seabreeze being the primary driver of convection. Forecast PoPs
will be slightly below the seabreeze climo PoPs given the
influence of the upper ridge. With the slightly below climo
coverage of rain for Saturday, temperatures will continue to be
hot, with highs in the  mid to upper 90s.

Should see an increase in coverage on Sunday as a weak upper
trough approaches from the west. This will help to spark
convection along the seabreeze as well as the lingering surface
trough, so have increased PoPs over Saturday's values. With the
increase coverage, temperatures should be a bit lower as well,
with highs in the lower to mid 90s.

.Long Term [Sunday Night Through Friday]...
Lingering surface trough coupled with weak troughiness aloft will
keep climo or above rain chances in the forecast through early next
week. This will also push temperatures back down into the lower
90s (near normal for late June). Guidance diverges by mid to late
week with the GFS bringing moisture northward from the deep
tropics. Recent performance of GFS in the tropics makes this a
bit dubious, especially without support from the ECMWF, so will
show a bit of a decrease in PoPs towards the end of the week,
supported by the ECMWF idea of an increase in upper ridging.

&&

.Aviation...
[Through 18Z Saturday] Isolated to scattered areas of convection
are expected through this evening with convection rapidly
diminishing after sunset. Winds will be light outside of
convection. VFR conditions are expected to prevail outside of
convection.

&&

.Marine...
Westerly to southwesterly winds are forecast to continue over the
coastal waters into next week as the subtropical ridge axis
remains south of the waters. Winds may occasionally approach
exercise caution levels over the weekend as a surface trough drops
south towards the Gulf Coast. However, conditions are expected to
remain below headline criteria.

&&

.Fire Weather...
Relative humidity values are expected to remain above critical
levels for the next several days with gradually increasing rain
chances for the latter half of the weekend and continuing into the
next work week.

&&

.Hydrology...
Rainfall totals for the next week will be around 1- 2 inches across
the area. With all rivers below bank full stage, this rainfall is
not expected to cause significant rises on area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  96  73  93  73 /  20  40  20  50  30
Panama City   76  91  78  90  76 /  10  40  20  30  20
Dothan        73  96  73  95  74 /  10  30  30  40  30
Albany        72  97  73  95  74 /  20  30  30  40  30
Valdosta      71  95  72  93  72 /  20  30  30  40  30
Cross City    72  93  73  92  71 /  20  40  20  40  20
Apalachicola  75  90  78  89  76 /  10  30  10  30  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...DVD
MARINE...CAMP
FIRE WEATHER...DVD
HYDROLOGY...BOLDEN

In the hours before

Local storm report, Jun 20, 3:01 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 NNW PUTNEY            31.52N 84.11W
06/20/2014  E1.00 INCH       DOUGHERTY          GA   PUBLIC

            BUSINESS ALONG US 19 REPORTED QUARTER SIZE HAIL AND
            STRONG WINDS.

0312 PM     TSTM WND DMG     PUTNEY                  31.48N 84.11W
06/20/2014                   DOUGHERTY          GA   911 CALL CENTER

            TREE DOWN ON THE 1400 BLOCK OF ANTIOCH ROAD.

&&

GODSEY
Local storm report, Jun 20, 3:15 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     CHATTAHOOCHEE SP        31.01N 85.03W
06/20/2014                   HOUSTON            AL   EMERGENCY MNGR

            COUPLE TREES REPORTED DOWN NEAR CHATTAHOOCHEE STATE PARK.
            TIME ESTIMATED BY RADAR.

&&

GODSEY
Special weather statement, Jun 20, 3:51 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT FRI JUN 20 2014

GAZ148-202130-
BERRIEN GA-
451 PM EDT FRI JUN 20 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BERRIEN COUNTY...

* UNTIL 530 PM EDT

AT 447 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR WILLACOOCHEE...OR NEAR BANNOCKBURN...MOVING
SOUTHWEST AT 20 MPH.

THIS STORM WILL BE NEAR...
  NASHVILLE BY 530 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3121 8304 3114 8314 3114 8316 3112 8317
      3110 8319 3129 8333 3135 8307 3133 8305
      3131 8305 3127 8303
TIME...MOT...LOC 2051Z 060DEG 16KT 3130 8305

18-WOOL
Local storm report, Jun 20, 3:57 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     WEBB                    31.26N 85.27W
06/20/2014                   HOUSTON            AL   911 CALL CENTER

            TREE DOWN IN WEBB NEAR SR-52. TIME ESTIMATED BY RADAR.

&&

GODSEY
Special weather statement, Jun 20, 4:32 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM EDT FRI JUN 20 2014

GAZ146>148-159-160-202215-
LOWNDES GA-BROOKS GA-BERRIEN GA-COLQUITT GA-COOK GA-
532 PM EDT FRI JUN 20 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BERRIEN...
BROOKS...COLQUITT...COOK AND LOWNDES COUNTIES...

* UNTIL 615 PM EDT

AT 528 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SPARKS...OR NEAR LACONTE...MOVING SOUTH AT 25 MPH.

THIS STORM WILL BE NEAR...
  ADEL BY 540 PM EDT.
  HAHIRA BY 610 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3092 8324 3094 8361 3129 8352 3128 8331
TIME...MOT...LOC 2133Z 002DEG 20KT 3119 8342

18-WOOL
Local storm report, Jun 20, 4:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ELLAVILLE               30.97N 85.38W
06/20/2014                   JACKSON            FL   911 CALL CENTER

            SCATTERED TREES DOWN

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:52 PM CDTSevere Thunderstorm WarningTAEJackson38 min
Jun 20, 3:25 PM CDTSevere Thunderstorm WarningTAEJackson35 min
Jun 20, 6:07 PM CDTSpecial Weather StatementTAEWalton53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.